How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

For various reasons I took 5-10 mg of Lexapro for about 8 years. In

This answer was rated:

For various reasons I took 5-10 mg of Lexapro for about 8 years.
In Sept. 2011 for various reasons I had a meltdown, sad, crying and mild depression eventhough I was on 10 mg of Lexapro.

My GP increased me to 20mg and I was not able to tolerate it.

Nov 15, 2011 he switched me to 37.5 mg Effexor xr and increase to 75 mg on Nov 27. This was horrible with numerous side effects.

Jan 2 2012 it dawned on me that spring of 2011 I started to take Gingko Biloba along with my regular vitamins. I contacted my Pharmacist who adviced me to stop as when taken with antidepressants it can cause Serotonin Syndrom. I stopped and felt somewhat better, but not completely.

Jan 25,2012 my GP changed me back to Lexapro 10 mg.
The past 5 weeks have been horrible. From what I read this is from effexor xr withdrawal.

Do you have any idea how long this will last or what I can do to help myself? I am eating healthy, exercising, meditating, yoga, etc.

Well, withdrawal from Effexor usually lasts anywhere from a few days up to 5 weeks (but generally not longer than that).

What I find interesting about this scenario is that Lexapro is an SSRI and Effexor is an SNRI - two different classes of antidepressants that do different things. If Lexapro worked for you (a classic SSRI that affects Serotonin only), it is likely that another SSRI will work (Prozac, Paxil, Zoloft, or Celexa, which Lexapro is derived from).

An SNRI (which affects Serotonin and Norepinephrine) is a different thing altogether and I'm not surprised you experienced some side effects. I agree with the pharmacist - be careful with the supplements. They aren't regulated and can cause interactions. As for the antidepressants, you might want to discuss switching to a different SSRI with your prescribing physician. In all other areas it sound like you are healthy and taking good care of yourself!

Customer: replied 4 years ago.

Can I be experincing effexor xr withdraw even though I am taking Lexapro?

 

Could this last more than 5 weeks? It will be 5 weeks on Friday and I am still experiencing some.

Definitely. Lexapro doesn't counteract the withdrawal effects from Effexor, unfortunately since they work on different chemicals to a certain extent. I don't know that it would last more than 5 weeks, but depending on individual drug sensitivity and age, it could possibly be longer. If the side effects hang on, you might want to discuss it with your prescribing physician. Also, if the side effects are affecting your ability to keep food down (extreme nausea, etc) or function safely (vertigo/blurry vision), I would discuss it with your doctor sooner rather than later.

I hope this was of some help to you - let me know if you have any more questions.

Dr-A-Greene and other Mental Health Specialists are ready to help you

Related Mental Health Questions